STILL tweaking medications, waiting for psychiatrist callback

Discussion in 'General Parenting' started by gcvmom, Mar 10, 2007.

  1. gcvmom

    gcvmom Here we go again!

    I know our situation is nowhere as severe as many of yours, but nonetheless it's incredibly frustrating and at times overwhelming for me.

    difficult child 2's math teacher emailed me yesterday afternoon with an update on some incidents that happened Thursday and Friday. First, he "boxed" the ears of another student as they were switching classes and made the kid cry. He had no explanation for the teacher, and she let him off with a stern warning that if it happens again he'll get written up, I think mainly because she knows that his medications are not working like they should right now.

    When I asked difficult child 2 about it, at first he was just remorseful but unable to articulate his reason for hitting the boy. I continued to question him and it turns out this kid has a history of teasing difficult child 2. Also, difficult child 2 said the kid did not cry when he boxed his ears, but only started doing so once he got in the classroom, and that made him feel really angry he said, becasue he thought it was all an act. Doesn't excuse anything, but just reinforces the animosity he feels towards this kid.

    Second, he tried to persuade his PE group to go against the rules the teacher had specifically laid down for a game they were playing, and said "they can't see us over here (they were on the far side of a handball court) so we don't have to do what they told us to do." One of the more conscientious students ran off to tell the teacher what was transpiring and difficult child 2 got yelled at (made HIM cry -- a whole other story...) and benched.

    He said the rules the teacher was applying to the game were "stupid and boring" and not the way they usually play at recess. He was remorseful and cognizant of his wrongdoing afterwards. However, as we discussed the events he became increasingly agitated and was eventually screaming at me about the injustice of it all, how nobody likes him, he has no friends, and he just wants to be left alone. Of course, once he's calm, he acknowledges that he DOES have a couple of friends and that he DOES want to be around other people.

    His language arts teacher reported that he's been correcting her mistakes a lot in class and often he is wrong. Both teachers report that he seems nervous at times and that his handwriting is very dark (pressing too hard) and labored (very messy, too). Usually his fine motor is working well when the medications are right.

    This morning I've been helping him build a model and his hands are shaky and he does seem nervous. He also doesn't want to read the directions or wait for the glue to dry. His brother, on the other hand, is calm and focused and on the same stimulant medication. We dropped difficult child 2's Focalin XR last weekend because it wasn't holding very long and he was at a high dose. He started the Daytrana patch and he seems to get good mileage from it and the dose doesn't seem to be excessive -- he's on the same amount now as his brother who weighs 20 pounds less -- all good signs in my book. But the shakiness, impatience, impulsiveness and sometimes explosive emotions are troubling.

    I just am at a loss for explaining what's going on with him. Could he be depressed? Is it anxiety? Should the Abilify be helping more with the emotions and the impulsiveness? I know this is not a place to be diagnosed and I called the psychiatrist yesterday with an update and his secretary said he planned to call me back to discuss things further -- we were just in there on the 20th and he said it would be about 2 weeks until the Abilify dose reached it's peak in difficult child 2's system. Well, it's been more than two weeks now.

    Thanks for letting me get this all out of my head. Sure hope the psychiatrist calls today with some helpful direction.